Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2009, 1:21 PM MDT for Weld County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 1:21 PM MDT (19:21 UTC)
- Expired
- May 31, 2009, 2:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 311921 SVRBOU COC123-312000- /O.NEW.KBOU.SV.W.0008.090531T1921Z-090531T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 121 PM MDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 200 PM MDT * AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 2 MILES SOUTHWEST OF AULT...OR 11 MILES NORTH OF GREELEY...MOVING SOUTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDSOR... SEVERANCE...PIERCE...LUCERNE...EVANS...EATON...AULT AND GREELEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4037 10463 4040 10493 4067 10488 4065 10464 TIME...MOT...LOC 1920Z 005DEG 7KT 4057 10477 $$
2 follow-up statements
000 WWUS55 KBOU 311949 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 149 PM MDT SUN MAY 31 2009 COC123-312000- /O.CON.KBOU.SV.W.0008.000000T0000Z-090531T2000Z/ WELD CO- 149 PM MDT SUN MAY 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR WEST CENTRAL WELD COUNTY... AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR EATON...OR 10 MILES NORTH OF GREELEY...MOVING SOUTH AT 10 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDSOR...SEVERANCE...PIERCE...LUCERNE...EVANS...EATON...AULT AND GREELEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4037 10463 4040 10493 4067 10488 4065 10464 TIME...MOT...LOC 1949Z 338DEG 7KT 4054 10470 $$
000 WWUS55 KBOU 312002 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 202 PM MDT SUN MAY 31 2009 COC123-312011- /O.EXP.KBOU.SV.W.0008.000000T0000Z-090531T2000Z/ WELD CO- 202 PM MDT SUN MAY 31 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY HAS EXPIRED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. STILL EXPECT AREAS OF HEAVY RAIN AND SMALL HAIL AS IT CONTINUES SOUTH NEAR THE TOWN OF LUCERNE. LAT...LON 4037 10463 4040 10493 4067 10488 4065 10464 TIME...MOT...LOC 1949Z 338DEG 7KT 4054 10470 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 AM MDT, 10 hours 50 minutes earlier.
Area forecast discussion, May 31, 2:31 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 231 AM MDT SUN MAY 31 2009 .SHORT TERM...A RATHER DIFFUSE UPPER LEVEL LVL RIDGE WILL REMAIN OVER TE AREA THRU TONIGHT WITH VERY WEAK FLOW ALOFT. MOISTURE WILL CHANGE LITTLE AS INTEGRATED PRECIPITABLE WATER VALUES ARE ABOUT THE SANE A 24 HOURS AGO. BOTH NAM AND GFS SHOW WEAK DISTRUBANCES AFFECTING AREA WHICH ARE LIKELY CONVECTIVELY INDUCED. UPPER LEVEL DIVERGENCE IS SHOWN AGAIN LATER THIS AFTN INTO THE EVENING HOURS SO EXCEPT SCT SLOW MOVING TSTMS WHICH WILL PRODUCE HEAVY RAIN IN SOME AREAS. NAM IS SHOWING OUTFLOW BOUNDARIES FROM CONVECTION OVER THE HIGHER TERRAIN AND ALONG CHEYENNE RIDGE WILL MOVE ACROSS URBAN CORRIDOR BY MID TO LATE AFTN SO BEST CHC OF TSTMS COULD FOCUS EAST OVER THE PLAINS. SHEAR TODAY IS WEAKER THAN YESTERDAY SO THREAT OF AN ISOLD SVR STORM OR TWO LOOKS LESS LIKELY. AS FAR AS TEMPS 700 MB READINGS ARE FCST TO RISE FROM 2 TO 3 DEGREES C SO AFTN HIGHS MAY REACH THE LOWER TO MID 80S OVER THE PLAINS. FOR TONIGHT EXPECT SOME LINGERING ACTIVITY THROUGH THE EVENING HOURS BEFORE ENDING AROUDN 06Z. .LONG TERM...MODELS HAVE WEAK UPPER TROUGHING OVER THE FORECAST AREA MONDAY AND MONDAY NIGHT. WEAK UPPER RIDGING IS PROGGED BY LATER TUESDAY AND TUESDAY NIGHT. THE FLOW ALOFT IS QUITE WEAK THROUGH ALL THE PERIODS. THERE IS WEAK UPWARD VERTICAL VELOCITY PROGGED FOR THE FORECAST AREA MONDAY THROUGH TUESDAY NIGHT. THE BOUNDARY LAYER FLOW LOOKS TO BE UPSLOPE FOR THE PLAINS AND FOOTHILLS ON MONDAY. A PRETTY DECENT COLD FRONT MOVES IN MONDAY EVENING WITH PRETTY STRONG UPSLOPE FLOW FOR THE REST OF MONDAY NIGHT AND ALL OF TUESDAY. THE UPSLOPE IS VERY DEEP...ESPECIALLY ON THE NAM. FOR MOISTURE...IT INCREASES MONDAY AND MONDAY EVENING. IT IS VERY DEEP THE REST OF MONDAY NIGHT THROUGH MUCH OF TUESDAY NIGHT. PRECIPITABLE WATER VALUES ARE IN THE 0.75 TO 1.00 INCH RANGE MONDAY THROUGH TUESDAY NIGHT. DEW POINT TEMPERATURES ARE IN THE UPPER 40S TO MID 50S F OVER THE PLAINS AND LOWER FOOTHILLS MONDAY AND MONDAY NIGHT. THEY DROP INTO THE MID AND UPPER 40S F TUESDAY AND TUESDAY NIGHT. THERE IS A PRETTY DECENT THETA-E AXIS OVER MUCH OF THE FORECAST AREA LATE DAY MONDAY. ON TUESDAY...ITS ONLY OVER WESTERN COLORADO. LAPSE RATES ARE FAIRLY STEEP LATE DAY MONDAY. BY TUESDAY A STRONG CAP IS IN PLACE OVER ALL BUT THE HIGH MOUNTAINS OF THE FORECAST AREA. THERE IS FAIRLY DECENT CAPE OVER ALL THE PLAINS LATE DAY MONDAY. FOR TUESDAY...THERE IS ONLY A BIT OF CAPE OVER THE HIGH MOUNTAINS. THE QPF FIELDS HAVE SOME MEASURABLE RAINFALL OVER THE FORECAST AREA ON MONDAY AND MONDAY EVENING. FROM 06Z MONDAY NIGHT THROUGH 00Z TUESDAY AFTERNOON THERE IS SIGNIFICANT AMOUNTS FOR THE FORECAST AREA ON BOTH MODELS...WITH MORE FROM THE NAM DURING TUESDAY. WILL KEEP OR GO WITH 30-50% POPS LATE DAY MONDAY WITH CONVECTION IN MIND. WILL GO WITH 30-60% POPS LATER MONDAY NIGHT AND TUESDAY WITH MORE OF A STRATIFORM SITUATION IN MIND FOR AREAS EAST OF THE DIVIDE. WET BULB ZERO HEIGHTS ARE MUCH LOWER ON THE GFS COMPARED TO THE NAM FOR TUESDAY. FOR TEMPERATURES...MONDAYS HIGHS ARE 2-3 C COOLER THAN SUNDAYS. TUESDAYS HIGHS ARE 9-15 C COOLER THAN MONDAYS...MAINLY FOR THE PLAINS AND FOOTHILLS. CURRENT GFE GRIDS AND MOS GUIDANCE VALUES SEEM TO HIGH...WILL GO LOWER. WOULDNT BE SURPRISED IF IT DOESNT GET OUT OF THE 40S OVER THE PLAINS ON TUESDAY..THAT IS IF THE CURRENT MODEL SOLUTION MODERATELY PANS OUT. WILL LEAVE THE LATER DAYS AS IS. && .AVIATION...SIMILAR PATTERN TO YESTERDAY AS OUTFLOW BOUNDARIES FROM CONVECTION OVER THE MTNS AND FOOTHILLS MAY PUSH ACROSS AREA BY MID TO LATE AFTN AND FOCUS BEST CHC OF TSTMS EAST OF THE AIRPORTS FM 21Z-01Z. FLOW ALOFT IS VERY WEAK SO TSTMS WILL BE VERY SLOW MOVING AND COULD PRODUCE MVFR CONDITIONS FOR A BRIEF PERIOD DUE TO HEAVY RAIN. DRAINAGE WINDS THIS MORNING WILL BECOME LIGHT NE BY EARLY AFTN ALTHOUGH A BRIEF PERIOD OF GUSTY OUTFLOW WINDS COULD OCCUR ANYTIME FROM 21Z-01Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. RPK/RJK
Hazardous weather outlook, May 31, 10:37 AM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1037 AM MDT SUN MAY 31 2009 COZ030>051-011200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1037 AM MDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS IN MOST AREAS. THE STRONGER STORMS WILL PRODUCE HEAVY RAIN...UP TO ONE INCH IN 30 MINUTES... SMALL HAIL AND WIND GUSTS TO 40 MPH. OVERALL THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW. HOWEVER...AN ISOLATED THUNDERSTORM COULD BECOME SEVERE OVER THE NORTHEAST PLAINS LATE THIS AFTERNOON AND EVENING. IF ONE DEVELOPS...THEN LARGE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FIRST PART OF THE WEEK WILL BE MOIST AND UNSETTLED. THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE FORECAST AREA MONDAY. RAIN WILL BE LIKELY MONDAY NIGHT THROUGH TUESDAY NIGHT WITH SNOW MIXED IN ABOVE 9000 FEET. TEMPERATURES WILL BE SIGNIFICANTLY COLDER ON TUESDAY EAST OF THE CONTINENTAL DIVIDE. FROM WEDNESDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/MEIER
In the hours before
Special weather statement, May 31, 12:11 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1211 PM MDT SUN MAY 31 2009 COZ035-038-311845- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 1211 PM MDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF MASONVILLE...OR 6 MILES WEST OF FORT COLLINS...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO MASONVILLE...HARMONY AND FORT COLLINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4054 10502 4037 10517 4052 10534 4065 10520 TIME...MOT...LOC 1811Z 310DEG 8KT 4054 10520
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:01 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 44 min |
| May 31, 12:11 PM MDT | Special Weather Statement | BOU | Larimer | 34 min |
| May 31, 2:20 PM MDT | Special Weather Statement | BOU | Weld | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.